Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Houston/Galveston, TX

June 8, 2020Galveston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 8, 2020, 4:41 PM CDT for Galveston County, Texas. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2020, 4:41 PM CDT (21:41 UTC)
Expired
Jun 8, 2020, 6:15 PM CDT
In force
94 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Galveston County, TX

The radar

The Houston radar (KHGX), 20 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WGUS54 KHGX 082141
FFWHGX
TXC167-082315-
/O.NEW.KHGX.FF.W.0009.200608T2141Z-200608T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
441 PM CDT Mon Jun 8 2020

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Southwestern Galveston County in southeastern Texas...

* Until 615 PM CDT.

* At 441 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Hitchcock.

Additional rainfall amounts of around 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 2930 9504 2930 9502 2931 9500 2930 9500
      2929 9499 2928 9501 2929 9504

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:39 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 8, 3:39 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
339 PM CDT Mon Jun 8 2020

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM CDT TUESDAY...

.SHORT TERM [Through late Tuesday]...

Shower and isolated thunderstorm activity flaring up generally
south of the I-10 corridor this afternoon. The heaviest activity
is and will likely continue to be focused across those counties
surrounding Galveston Bay. The impetus to this late day activity
comes from a far southwestern band of TD Cristobal interacting
with the local sea breeze within a unstable moistened and heated
near coastal air mass. Anticipating this behavior to dwindle past
sunset this evening.

The main story tomorrow will be the heat. A Heat Advisory is in
effect tomorrow afternoon as many communities will warm up into
the middle to upper 90s by early afternoon within a continued high
pwat air mass of around 1.75 to 2.00 inches. As what is left of
Cristobal is absorbed within a Central Plains shortwave trough, our
regional column flow in the mid layers will swing southwesterly.
This will create a mid level warm nose and place a lid on any
significant early day into Tuesday afternoon convection (cannot
rule out a very stray late afternoon cell forming along a local
breeze once mid to upper 90 convective temps are met). A more
stable Southeast Texas environment will ensure a mainly clear
beginning to the day and this insolation, within high dew point
air in the average middle 70s, will allow ambient temperatures to
warm into the low to mid 90s by noon. Heat indices are forecast to
peak out in the 107 to 111 F range tomorrow afternoon. If you
have the luxury of air conditioning, it is recommended to stay in
it...if outdoor activities can wait until the evening or another
day, a wise choice. If not, find shade and properly hydrate
through the Heat Advisory hours. It is relatively uncommon to
experience very high heat index values such as these in late
Spring. Folks that will suffer from heat exhaustion will likely
do so in these early season heat waves when the body is not
acclimated to the heat.

The approach and passage of a mid week frontal boundary (wind shift)
early Wednesday morning will increase central and eastern forecast
county rain chances to low end pre-dawn PoPs for mainly showers with
isolated thunderstorms.

Here are the Tuesday's record maximum temperature records and
the maximum temperature forecast:

                 Record Max T (Year)     Forecast

College Station     100 (1948)             100
Houston (IAH)        97 (2019)              97
Houston (Hobby)      98 (1956)              97
Galveston            94 (2006)              91

31

&&

.LONG TERM [Wednesday through Monday]...

Should be a dry/quiet period in the wake of the weak cold front on
Tues and the building ridge aloft. While daytime high temperatures
will be near normals, overnight lows could be a few degrees cooler
(for Weds/Thurs nights) as dewpoints fall into the 50s(!). As low-
level moisture slowly creeps back by the end of the week and winds
become more southeasterly, RHs are set to resume their summer time
programming over the weekend. The low/nil POPs are progged to stay
in place for most of the weekend, but there are hints of increased
surges of moisture from the Gulf as the ridge begins to shift more
N/NE with time. Scattered activity could come as early as Sun with
the approach/passage of weak disturbances across the northern Gulf
around the base of the high. 41

&&

.MARINE...

Will keep SCEC flags in place for the coastal waters through tonight
as the moderate/strong SW winds remain in place. This gradient will
be weakening by tomorrow afternoon as a weak cold front moves into/
across SE TX...pushing into the nearshore waters early Weds morning.
Generally light NE/E winds are expected over the bays and nearshore
waters in the wake of the front initially then moderating into an E
flow for Thurs/Fri as high pressure lingers over the Middle/Upper MS
River Valley. Onshore winds are progged to return later in the week
end. No flags/advisories anticipated after Weds. 41

&&

.AVIATION (18Z)...

A few showers and thunderstorms in the area as an outer band of
Cristobal moves across the region. Showers will remain mainly
south of I-10 and thunderstorms are only expected to impact HOU and
GLS. By tonight, the showers and thunderstorms will dissipate leaving
some partly cloudy to mostly clear skies for the night. Tomorrow, a
weak boundary is expected to pass over the area bringing in some
lower clouds but remaining VFR throughout the period. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      78 100  69  93  66 /   0  20  20  10   0
Houston (IAH)              78  97  74  95  68 /  30  10  40  10   0
Galveston (GLS)            82  91  79  91  77 /  20  10  40  20   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from noon to 7 PM CDT Tuesday for the following
     zones: Austin...Brazos...Burleson...Chambers...Coastal
     Brazoria...Coastal Galveston...Coastal Harris...Coastal
     Jackson...Coastal Matagorda...Colorado...Fort Bend...
     Galveston Island and Bolivar Peninsula...Grimes...Houston...
     Inland Brazoria...Inland Galveston...Inland Harris...Inland
     Jackson...Inland Matagorda...Madison...Matagorda Islands...
     Montgomery...Northern Liberty...Polk...San Jacinto...
     Southern Liberty...Trinity...Walker...Waller...Washington...
     Wharton.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through late tonight for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

Short...31
Long/Marine...41
Aviation...35

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:08 PM CDTHeat AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more28 hr
Jun 8, 3:43 PM CDTAreal Flood AdvisoryHGXGalveston3 hr
Jun 8, 4:15 PM CDTFlash Flood WarningHGXGalveston2 hr
Jun 8, 4:56 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston2 hr
Jun 8, 5:02 PM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda7 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.